Arizona, 2015Flash Flood and Damaging Winds in Arizona, August 8, 2015
August 8, 2015 · NWS TWC · 3 events in 2 counties and zones
72 along with weak steering flow of 10-15 kts. Scattered storms during the afternoon hours produced damaging winds in the Tucson Metro area and flash flooding in Sierra Vista.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Impressive moisture was evident on the morning upper air sounding with precipitable water of 1.72 along with weak steering flow of 10-15 kts. Scattered storms during the afternoon hours produced damaging winds in the Tucson Metro area and flash flooding in Sierra Vista.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 8, 3:14 PM MST, 46 minutes earlier.
Area forecast discussion, Aug 8, 3:14 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
314 PM MST SAT AUG 8 2015
.SYNOPSIS...SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING...THEN ISOLATED TO SCATTERED ACTIVITY ON SUNDAY THROUGH
WEDNESDAY...WITH THE BEST THREAT FOR PRECIPITATION DURING THAT TIME
MOSTLY EAST AND SOUTH OF THE TUCSON AREA TOWARD NEW MEXICO AND
MEXICO. EXPECT SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS MONDAY AND
TUESDAY FOLLOWED BY ANOTHER REDUCTION OF THUNDERSTORM ACTIVITY LATE
NEXT WEEK AND INTO NEXT WEEKEND.
&&
.DISCUSSION...WATER VAPOR IMAGERY AND 08/12Z UPPER-AIR PLOTS SHOW A
RIDGE CENTERED OVER EAST TEXAS AND THE LOWER MISSISSIPPI RIVER
VALLEY. MEANWHILE..A TROUGH RESIDES OVER SOUTHERN IDAHO. ARIZONA IS
BETWEEN THESE TWO SYSTEMS WITH A LARGE SWATH OF MID TO UPPER LEVEL
DRY AIR COVERING A LARGE PART OF THE EASTERN PACIFIC...CENTRAL AND
SOUTHERN CALIFORNIA AND INTO SOUTHERN NEVADA AND CENTRAL UTAH.
THE 12Z KTWC SOUNDING SHOWED A PW OF 1.72 INCHES...A MU CAPE OF
AROUND 1300 J/KG AND A LIFTED INDEX OF MINUS 4. THE SOUNDING IS
DRIER ABOVE ABOUT 575MB COMPARED TO YESTERDAY MORNING WHEN THE
SOUNDING WAS DRYING OUT ABOVE AROUND 450MB. IN ADDITION...THE
STEERING WINDS TODAY WILL PUSH THE STORMS TO THE NORTHEAST AT AROUND
10 TO 15 MPH...WHILE YESTERDAY THE STORM MOTION WAS TO THE NORTH TO
NORTHEAST AT 15 TO 20 MPH.
VISIBLE SATELLITE IMAGERY SHOWS AN EXTENSIVE CUMULUS FIELD FROM
TUCSON WESTWARD ACROSS MUCH OF CENTRAL AND WESTERN PIMA COUNTY.
MEANWHILE...TOWERING CUMULUS AS WELL AS SOME SHOWERS AND
THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE MOUNTAIN TOPS FROM
TUCSON EASTWARD. THE HARDEST HIT LOCATION SO FAR THIS AFTERNOON
HAS BEEN THE CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY
WHERE ONE AUTOMATED GAUGE REPORTED NEARLY 3 INCHES OF RAIN IN
THE PAST 6 HOURS. HOWEVER...MOST OF THAT FELL WITHIN ABOUT A THREE
HOUR PERIOD EARLIER TODAY. ANOTHER GAUGE REPORTED 1.57 INCHES IN THE
PAST 3 HOURS.
THE LATEST RADAR MOSAIC INDICATES THAT THE STORMS OVER THE
CHIRICAHUA MOUNTAINS HAVE FINALLY MOVED OFF THE MOUNTAINS TO THE
EAST AND ARE QUICKLY DISSIPATING. ELSEWHERE...ISOLATED SHOWERS AND
THUNDERSTORMS HAVE BEEN DEVELOPING TO THE SOUTH OF THE TUCSON METRO
FROM AROUND THREE POINTS TO VAIL AND EASTWARD INTO WESTERN COCHISE
COUNTY.
THE 12Z RUN OF THE U OF A WRF/NAM & GFS SHOWED MORE ACTIVITY
DEVELOPING TO THE SOUTHWEST OF TUCSON THAN WHAT I INHERITED TODAY.
SO...EARLIER TODAY I UPDATED THE FORECAST TO REFLECT THIS
NOTION...AND BASED ON THE LATEST SATELLITE AND RADAR TRENDS...IT
LOOKS LIKE THIS WILL HOLD FOR THE REST OF THIS AFTERNOON...WITH
LESSER CHANCES INTO THE EVENING HOURS.
WE SHOULD SEE ONLY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
SUNDAY...MAINLY FROM TUCSON EAST. BY MONDAY A BETTER THREAT FOR
STORMS...ESPECIALLY EAST AS THE HIGH RETROGRADES TO A POSITION OVER
THE TEXAS PANHANDLE...WHICH WILL GIVE US A MORE FAVORABLE FLOW
PATTERN WITH SOUTHEAST TO SOUTH MID LEVEL WINDS RESULTING IN
SLIGHTLY BETTER CHANCES FOR THUNDERSTORMS. A LOW GRADE MONSOON
FORECAST WILL CONTINUE TUESDAY AND WEDNESDAY. THE INHERITED POP
FORECAST IN THE LATTER PORTION OF THE FORECAST PERIOD REFLECTED A
SIGNIFICANT DECREASE IN STORMS LATE IN THE WEEK AND INTO THE WEEKEND
AND THIS SEEMS REASONABLE...SO NO CHANGES WERE MADE.
&&
.AVIATION...VALID THRU 10/00Z.
ISOLD TO SCT -TSRA/-SHRA THIS AFTERNOON AND EVENING. THE MAJORITY OF
ACTIVITY IS EXPECTED SOUTH AND EAST OF KTUS...THOUGH STILL POSSIBLE
NEAR THE NORTHERN TERMINALS. BRIEF MVFR CONDITIONS...ALONG WITH GUSTS
TO 35 TO 45 KTS WILL BE POSSIBLE IN AND AROUND STRONGER STORMS. TSRA
ACTIVITY IS EXPECTED TO DIMINISH TONIGHT AFTER 09/03Z...LASTING A BIT
LONGER NEAR KOLS AND KDUG. OTHERWISE...OUTSIDE OF TSRA INFLUENCE
EXPECT SCT TO BKN FROM 7 TO 12 KFT...WITH WINDS GENERALLY DIURNAL AND
UNDER 12 KTS. AFTER 09/18Z SCT -TSRA/-SHRA WILL AGAIN BE POSSIBLE NEAR
ALL TERMINALS...LIKELY FAVORING KDUG...KOLS...AND KALK. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS WEEKEND WITH A FOCUS SOUTH AND EAST OF TUCSON. SCATTERED
ACTIVITY WILL THEN SPREAD ACROSS MUCH OF SOUTHEAST ARIZONA MONDAY
AND TUESDAY BEFORE A WARMING AND DRYING TREND LIMITS ACTIVITY FOR
THE LATTER PART OF THE WEEK. HOWEVER...THERE WILL STILL BE ENOUGH
MOISTURE FOR ISOLATED TO SCATTERED THUNDERSTORMS OVER THE WHITE
MOUNTAINS AND HIGHER ELEVATIONS SOUTH OF TUCSON.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MOLLERE
AVIATION/FIRE WEATHER...HUMPHREYS
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 8, 2:38 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM FLASH FLOOD 1 W CATALINA FOOTHILLS 32.31N 110.90W
08/07/2015 PIMA AZ NWS EMPLOYEE
3 VEHICLES STRANDED DUE TO HIGH WATER NEAR SUNRISE DR
AND PONTATOC RD
&&
EVENT NUMBER TWC1500069
FRANCISSpecial weather statement, Aug 8, 3:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
357 PM MST SAT AUG 8 2015
AZZ504-514-082330-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
357 PM MST SAT AUG 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
430 PM MST...
AT 354 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR THE TUCSON INTERNATIONAL AIRPORT MOVING NORTHEAST AT 15 TO 20
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...EXPECT BRIEF PERIODS OF HEAVY RAIN AND OCCASIONAL
LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
TUCSON...LITTLETOWN...DREXEL-ALVERNON...TANQUE VERDE...SUMMIT...
DREXEL HEIGHTS...SOUTH TUCSON...SAN XAVIER MISSION...RITA RANCH...
CATALINA FOOTHILLS...DAVIS-MONTHAN AIR FORCE BASE...TUCSON
INTERNATIONAL AIRPORT AND SAGUARO NATIONAL PARK EAST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3199 11090 3207 11106 3234 11095 3224 11061
TIME...MOT...LOC 2254Z 211DEG 18KT 3218 11089
MOLLERE
Thunderstorm Wind, Pima
- When
- August 8, 4:00 PM MST to 4:05 PM MST
- Where
- Pima County, 1.56 mi ESE of Tucson to 2.28 mi ESE of Tucson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 32.218, -110.908
Thunderstorm winds downed power poles and lines down along Whittier St. between Alvernon Way and Columbus Blvd. About 100 customers lost power. A shallow-rooted tree was uprooted near Swan Rd. and Timrod St.
Thunderstorm Wind, Pima
- When
- August 8, 4:20 PM MST to 4:25 PM MST
- Where
- Pima County, 2.38 mi W of Jaynes to 2.93 mi W of Jaynes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 32.294, -111.070
Thunderstorm winds downed power poles and lines down near W. El Camino del Cerro and N. Tortolita Rd. Approximately 1400 customers lost power.
Flash Flood, Cochise
- When
- August 8, 6:00 PM MST to 7:00 PM MST
- Where
- Cochise County, 0.27 mi NW of Sierra Vista to 1.83 mi NE of Sierra Vista
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 31.552, -110.304
Nearly two inches of heavy rain fell in a short time period and caused significant flooding of streets and small washes in northwest sections of Sierra Vista.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, August 8, 20151 death · 2 injured · $30,000 · 2 events
- Wildfire in Arizona, August 8 to 17, 2015$400,000 · 1 event
- Damaging Winds in Alabama, August 8, 2015$225,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in New Mexico, August 8, 2015$100,000 · 54 kt wind · 6 events
- Flash Flooding and Hail in Missouri, August 8 to 9, 2015$50,000 · 1 in hail · 13 events
- Hail and Damaging Wind in Kansas, August 8, 2015$50,000 · 1 in hail · 2 events
- Tornado and Hail in South Dakota, August 8, 2015$5,000 · EF1 · 11 events
- Tornadoes and Damaging Wind in Nebraska, August 8, 2015EF1 · 3 events
- Hail and Heavy Rain in Iowa, August 8 to 9, 20151 in hail · 26 events
- Tornado in Minnesota, August 8, 2015EF1 · 1 event
- Dense Fog in Kentucky, August 8, 201518 events
- Hail and Damaging Winds in Minnesota, August 8, 20151.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599892, 599887, 599462.